Kansas, 2013

Hail in Kansas, July 3, 2013

July 3, 2013 · NWS EAX · 1 event in 1 county or zone

An upper level trough of low pressure lingered across the area, with scattered showers and thunderstorms observed in the afternoon and evening hours of July 3rd, 2013. One report of hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level trough of low pressure lingered across the area, with scattered showers and thunderstorms observed in the afternoon and evening hours of July 3rd, 2013. One report of hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 3, 3:08 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 3, 3:08 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT Wed Jul 3 2013

.SHORT TERM...(This Evening through Thursday)
Issued at 358 PM CDT WED JUL 3 2013

The trough that has slowly been retrograding this week has positioned
itself across the region today, with trough axis currently located
generally along a line from southeast Kansas on up through Lake Superior
and into southern Ontario. Current WV satellite imagery indicates
that the upper level low center is positioned across the KS/MO state
line where a number of vort maxes were rotating around it earlier
this morning. The more potent vort max located across eastern Kansas will
help to deepen the low tonight across southeast Kansas and southwest
Missouri. For now, scattered thunderstorms will continue this
afternoon and early evening and quickly die off in areal coverage
near sunset as diurnal heating ends.

This upper level trough will continue to bring below normal
temperatures in the upper 70s to mid 80s to the region for the 4th
of July holiday. With trough continuing to remain "trapped" across
the central US due to amplified ridging on either side of it,
another day of scattered thunderstorms across the CWA are likely
once significant diurnal heating occurs to achieve the convective
temperature. Model soundings continue to keep the lower levels dry,
leading to an inverted-v type profile as boundary layer
temperatures warm into the afternoon. This will lead to gusty and
strong winds with any storms that develop...with small hail also
possible. Thunderstorm chances will decrease by Friday afternoon as
upper level trough finally begins to shift back eastward once again.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 358 PM CDT WED JUL 3 2013

Friday through Wednesday...

Not much change to the previous forecast as the area is stuck in a
trough sandwiched between the Rocky Mountain ridge and east coast
ridge early. Beginning late weekend into next week we come under the
influence of the periphery of the western US ridge, which gets
flattened into zonal flow from a weak elongated front. This front
will likely lay out over or just pass through the area by midweek.
So long story short...should generally be dry for most of the
weekend then see increasing rain chances towards midweek as the
ridge gets flattened..

Bailey

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 358 PM CDT WED JUL 3 2013

Scattered thunderstorms will continue across the region this
afternoon and early evening. Will 12Z soundings showing an
inverted-v type profile, any thunderstorm that develops near or at
a terminal will be capable of downburst type winds. Thunderstorm
activity will quickly decrease near sunset as diurnal heating
comes to an end. Light winds and decreasing cloud cover trends
overnight with late tomorrow morning seeing another increase in
scattered mid level clouds as heating ramps up by mid morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...PMM
LONG TERM...Bailey
AVIATION...PMM
Hazardous weather outlook, Jul 3, 11:47 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT WED JUL 3 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1247 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND PERSIST INTO THIS EVENING. THERE IS THE POTENTIAL
FOR AN ISOLATED SEVERE STORM WITH MARGINALLY LARGE HAIL AND
DAMAGING WIND GUSTS. OTHER STRONG STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THURSDAY
AFTERNOON...WITH ACTIVITY PERSISTING INTO THE EARLY EVENING HOURS.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD
PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED.

PMM

In the hours before

Local storm report, Jul 3, 1:11 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             HAMILTON                39.74N 94.00W
07/03/2013  E1.00 INCH       CALDWELL           MO   AMATEUR RADIO

&&

BAILEY
Special weather statement, Jul 3, 1:45 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED JUL 3 2013

MOZ030-031-032015-
CARROLL MO-RAY MO-
245 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAY AND WESTERN CARROLL
COUNTIES UNTIL 315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NORBORNE...OR 13 MILES
NORTHEAST OF RICHMOND...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORBORNE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3948 9356 3929 9357 3929 9379 3948 9382
TIME...MOT...LOC 1945Z 268DEG 7KT 3938 9375

AEP
Special weather statement, Jul 3, 1:55 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT WED JUL 3 2013

MOZ022-030-032030-
CALDWELL MO-RAY MO-
255 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY AND SOUTHERN
CALDWELL COUNTIES UNTIL 330 PM CDT...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...OR 11 MILES SOUTHWEST OF
HAMILTON...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINGSTON...POLO AND ELMIRA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3960 9386 3949 9406 3950 9421 3972 9420
TIME...MOT...LOC 1955Z 300DEG 13KT 3960 9411

AEP
Special weather statement, Jul 3, 2:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT WED JUL 3 2013

KSZ060-MOZ053-032130-
BATES MO-LINN KS-
338 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 430 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 5 MILES SOUTH OF PLEASANTON...
THE STORM IS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRESCOTT...HUME...WORLAND AND FOSTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3804 9484 3823 9480 3824 9450 3806 9449
TIME...MOT...LOC 2038Z 285DEG 4KT 3810 9470

AEP

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
July 3, 3:10 PM CST
Where
Linn County, 0.54 mi W of Pleasanton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -94.710

Sheriff's office reported hail up to 2 inches deep, on County Road 500 near Highway 69.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464129.